Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 100, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 11, 2021, 8:34 PM EDT for Kent County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2021, 8:34 PM EDT (00:34 UTC)
- Expired
- Oct 11, 2021, 9:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 9 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 8:37 PM EDT | TSTM WND DMG | 2 Nnw Wyoming, MI | REPORTS OF MULTIPLE LARGE LIMBS DOWN...RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Oct 11, 8:46 PM EDT | TSTM WND GST 36 | 2 S Grand Rapids, MI | MESONET STATION EW7706 GRAND RAPIDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
329 WUUS53 KGRR 120034 SVRGRR MIC081-120100- /O.NEW.KGRR.SV.W.0100.211012T0034Z-211012T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 834 PM EDT Mon Oct 11 2021 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Central Kent County in southwestern Michigan... * Until 900 PM EDT. * At 834 PM EDT, a severe thunderstorm was located near Cutlerville, or 9 miles south of Grand Rapids, moving north at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Grand Rapids... Wyoming... Kentwood... Walker... Grandville... East Grand Rapids... Rockford... Sparta... Ada... Cedar Springs... Dutton... Cutlerville... Belmont... Comstock Park... Northview... Byron Center... Cannonsburg... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4278 8560 4282 8577 4325 8569 4317 8534 TIME...MOT...LOC 0034Z 196DEG 37KT 4283 8568 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CAS
2 follow-up statements
822
WWUS53 KGRR 120049
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
849 PM EDT Mon Oct 11 2021
MIC081-120100-
/O.CON.KGRR.SV.W.0100.000000T0000Z-211012T0100Z/
Kent MI-
849 PM EDT Mon Oct 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL KENT COUNTY...
At 849 PM EDT, a severe thunderstorm was located near Grand Rapids,
moving north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grand Rapids... Wyoming... Kentwood...
Walker... Grandville... East Grand Rapids...
Rockford... Sparta... Ada...
Cedar Springs... Belmont... Comstock Park...
Northview... Cannonsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4287 8554 4292 8575 4325 8569 4317 8535
4302 8544
TIME...MOT...LOC 0049Z 196DEG 37KT 4298 8562
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CAS992
WWUS53 KGRR 120103
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
903 PM EDT Mon Oct 11 2021
MIC081-120112-
/O.EXP.KGRR.SV.W.0100.000000T0000Z-211012T0100Z/
Kent MI-
903 PM EDT Mon Oct 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KENT COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire for Kent County.
However, gusty winds over 40 mph and dangerous lightning strikes are
still possible with this thunderstorm.
LAT...LON 4287 8554 4292 8575 4325 8569 4317 8535
4302 8544
TIME...MOT...LOC 0102Z 196DEG 37KT 4311 8557
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:57 PM EDT, 37 minutes earlier.
Area forecast discussion, Oct 11, 7:57 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 757 PM EDT Mon Oct 11 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 PM EDT Mon Oct 11 2021 -Showers/storms tonight -Cooler with a few more showers Tuesday -More showers mid to late week, seasonal temps for the weekend && .DISCUSSION...(This evening through next Monday) Issued at 330 PM EDT Mon Oct 11 2021 -Showers/storms tonight We have another negatively tilted srn stream shortwave taking aim on southwest Lwr MI tonight, with unseasonably high PWATs near 1.5 and sfc dew pts in the mid 60s preceding it. Showers and storms are likely as the sfc low tracks toward se WI, but the severe weather threat is not as certain. Currently we have MLCapes of near 1500 J/KG and strong deep layer shear in excess of 50kts, so any widely scattered cells that develop north of a MKG to MOP line over the next few hours could become severe. However when the main forcing with the upper shortwave arrives from the southwest this evening the instability is progged to gradually fall off with an increasing potential for sfc based storms to become elevated by 10 pm or so. So the primary timeframe for svr weather looks to be limited to the late afternoon and early evening. Main threat is for damaging winds with DCAPES near 900 J/KG, but there looks to be sufficient cape in the -10 to -30 layer to support a hail threat as well. The low level flow does back more southeasterly this evening as the wave approaches, and a very low tornado risk may exist until the sfc based instability fades. -Cooler with a few more showers Tuesday The sfc low tracks by just to our west then into upr MI on Tuesday, with considerable low level moisture and cyclonic flow lingering over the area. Cold advection pattern will be present too, and while not an impressive one by October standards, will support a continuation of scattered showers. Highs in the mid to upr 60s are expected, which is still above normal for this time of year. -More showers mid to late week, seasonal temps for the weekend Brief period of dry weather is expected Tuesday night into Wednesday due to shortwave ridging behind departing wave. The next upper wave coming out of the wrn U.S. trough tracks farther west so less impact expected. However a baroclinic zone that eventually sets up from lwr MI to TX for the mid to late week period will result in a continued/renewed threat of showers and a few storms. Still some uncertainty though as to how long that frontal zone lingers in the area and when the final wave along the front will come through, but guidance all converges on cooler temps closer to seasonal norms by the weekend in it's wake. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 757 PM EDT Mon Oct 11 2021 Showers and thunderstorms will bring areas of MVFR this evening, and possibly some brief IFR vsbys with locally higher wind gusts in excess of 30 kts. The storms are much less likely at LAN and JXN than at the terminals west of there. Some LLWS will also be present this evening with southeasterly sfc winds around 10kts but winds at 2000 ft out of the south around 40kts. MVFR becoming more widespread overnight with scattered rain showers continuing, but tstm potential decreasing. A period of IFR cigs likely on Tuesday morning 12Z-18Z mainly west of LAN/JXN, otherwise widespread MVFR persisting through the bulk of the day Tuesday with a few showers lingering. Sfc winds turning southwesterly for Tuesday and gusting to 20-25 kts at times. && .MARINE... Issued at 330 PM EDT Mon Oct 11 2021 We'll have a brief period of lower wave heights this evening as the winds become more southeasterly/offshore ahead of an approaching low pressure system. However they'll ramp up again overnight as winds swing southwesterly again with the low lifting toward ern WI. Strong southwest winds continue through Tuesday evening as the low continues tracking slowly NNE toward upr MI. Will extend the Small Craft Advisory into Tuesday evening. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...Meade MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 446 AM EDT Mon Oct 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 446 AM EDT Mon Oct 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight There is a risk for severe thunderstorms into early tonight, mostly near and west of US-131. The main threat will be damaging winds along with the potential for large hail, localized flooding and isolated tornadoes. Frequent cloud to ground lightning would likely be the greatest threat from these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A second frontal system will bring the threat of additional strong to severe thunderstorms later Wednesday into Thursday. Localized flooding may be a risk with these storms too. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. LMZ844>849-120815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 446 AM EDT Mon Oct 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight Winds and waves will remain hazardous to small water craft through tonight. There is a threat for strong to severe thunderstorms with damaging winds, large hail and isolated waterspouts late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The winds and waves will remain hazardous to small water craft into Tuesday afternoon. Another frontal system will bring the threat of strong to severe storms to the nearshore waters late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. wdm tjt
In the hours before
Special weather statement, Oct 11, 7:02 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021
MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...
At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hartford and Decatur around 730 PM EDT.
Lawton around 735 PM EDT.
Paw Paw and Bangor around 740 PM EDT.
South Haven and Mattawan around 745 PM EDT.
Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building before these storms arrive.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CASSpecial weather statement, Oct 11, 7:36 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
736 PM EDT Mon Oct 11 2021
MIZ064-120015-
Allegan MI-
736 PM EDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of Allegan County
through 815 PM EDT...
At 735 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Covert to Decatur. Movement was north at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Holland... Allegan... Wayland...
Otsego... Fennville... Saugatuck...
Martin... Dorr... Ganges...
Hamilton... Douglas... Hopkins...
Burnips... Bradley... Castle Park...
Pullman... Saugatuck Dunes SP... Green Lake...
Shelbyville... Macatawa...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building before the storms
arrive.
&&
LAT...LON 4258 8623 4277 8621 4277 8555 4261 8554
4242 8569 4242 8627
TIME...MOT...LOC 2335Z 200DEG 47KT 4228 8644 4224 8616 4211 8595
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CASLocal storm report, Oct 11, 8:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG BANGOR 42.31N 86.12W
10/11/2021 VAN BUREN MI 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN.
&&Special weather statement, Oct 11, 8:11 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
811 PM EDT Mon Oct 11 2021
MIZ056-057-120045-
Ottawa MI-Kent MI-
811 PM EDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of southwestern Kent and
Ottawa Counties through 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saugatuck to 5 miles east of Allegan.
Movement was north at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Holland... Grand Haven...
Wyoming... Kentwood... Walker...
Grandville... East Grand Rapids... Hudsonville...
Zeeland... Coopersville... Ferrysburg...
Spring Lake... Beechwood... Jenison...
Holland SP... Allendale... Port Sheldon...
Cutlerville... Lamont...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building before the storms
arrive.
&&
LAT...LON 4312 8627 4310 8619 4308 8618 4310 8618
4309 8617 4310 8616 4299 8559 4277 8561
4277 8619 4278 8614 4279 8611 4278 8616
4279 8618 4277 8621 4298 8622
TIME...MOT...LOC 0009Z 187DEG 45KT 4269 8620 4253 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASSpecial weather statement, Oct 11, 8:31 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
831 PM EDT Mon Oct 11 2021
MIZ057-120100-
Kent MI-
831 PM EDT Mon Oct 11 2021
...A strong thunderstorm will impact portions of southwestern Kent
County through 900 PM EDT...
At 831 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wyoming, or 11 miles south of Grand Rapids, moving
north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Wyoming... Kentwood...
Walker... Grandville... East Grand Rapids...
Dutton... Cutlerville... Belmont...
Comstock Park... Northview... Byron Center...
Cannonsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4313 8579 4310 8543 4277 8559 4277 8578
TIME...MOT...LOC 0031Z 196DEG 37KT 4279 8569
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CASLocal storm report, Oct 11, 8:33 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 SW HOLLAND 42.75N 86.14W
10/11/2021 E0.50 INCH ALLEGAN MI PUBLIC
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:11 PM EDT | Special Weather Statement | GRR | Ottawa | 34 min |
| Oct 11, 8:31 PM EDT | Special Weather Statement | GRR | Kent | 29 min |
| Oct 11, 9:07 PM EDT | Special Weather Statement | GRR | Lake, Mecosta, Newaygo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.